Virginia, 2022

Damaging Winds in Virginia, July 25, 2022

July 25, 2022 · NWS AKQ · 13 events in 7 counties and zones

A shortwave and prefrontal trough resulted in a broken line of scattered severe thunderstorms which moved across central and eastern Virginia and into the Eastern Shore on July 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A shortwave and prefrontal trough resulted in a broken line of scattered severe thunderstorms which moved across central and eastern Virginia and into the Eastern Shore on July 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 25, 2:10 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 25, 2:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
310 PM EDT Mon Jul 25 2022

.SYNOPSIS...
High pressure remains anchored off the southeast coast through early
this week. A cold front approaches from the northwest this
evening then settles across the local area by Tuesday. There
will be daily chances for thunderstorms this week. Another cold
front potentially crosses the area this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 200 PM EDT Monday...

SCT convection firing W and NW of the local area now and
expecting that area to move ESE into the wrn/nrn locations
during the next few hours. SVR watch until 02Z/26 for the nrn
1/2 of the FA...main threat will be damaging wind gusts.
OTW...generally partly cloudy/hot/humid. Storms will attempt to
survive into srn/SE VA and NE nc later on. Some diurnal weakening
is likely (severe threat should end by 10-11 PM) as the storms
slowly push SE...but maintaining SLGT CHC-CHC PoPs (highest on
the ern shore/lowest in NE NC) throughout the night. Outside of
urban areas (where a quick 1.5-2" could cause issues)...the
threat for flooding through tonight is low with FFG values on
the order of 4-5"/3 hours along w/ expected rather quick storm
motion. WPC has maintained a MRGL ERO for the entire FA. Lows
mainly in the l-m70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 215 PM EDT Monday...

The front will likely settle somewhere in the FA on Tue.
Tuesday will be mostly cloudy and humid with highs mainly in the
80s (to perhaps near 90F in NE NC). ISOLD-SCT SHRAs will likely
be around during the morning, with scattered to numerous
showers/tstms developing during the aftn (especially across
central/srn portions of the FA). Have maintained likely PoPs for
much of the area from 18z/25-00z/26. Given the deep warm cloud
depths/high PWs...there is the potential for locally heavy
rainfall. WPC has maintained a MRGL ERO for the entire FA. The
threat for flooding may also depend on where/how much rain
falls (today-tonight). The severe threat will be lower Tue (model
soundings are nearly saturated through much of the column and
lapse rates/instability will be modest at best). Will keep
mainly CHC PoPs through the first part of Tue night...w/ drying
wx likely returning to most (if not all) of the FA by early Wed
AM. Lows Tue night in the l-m70s. What is left of the front is
progged to dissipate by Wed. Additionally, with slight height
rises expected, there will be less in the way of SHRAs/tstms on
Wed than is expected this evening/Tue. Will continue to carry
chc PoPs for aftn/evening tstms. Highs Wed will be back in the
u80s-l90s.

Hottest day of the mid week period appears to be Thu though
mainly afternoon/evening SCT convection will be possible. Highs
in the l-m90s w/ potential heat indices 105F+.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 220 PM EDT Monday...

The long term period will be characterized by zonal flow aloft w/
the main upper level jet just to our NNW (though weakening
during the weekend/by early next week). Daily storm chances will
remain as a frontal boundary settles across the region. Whether
that will have enough push behind it to clear the FA remains
uncertain (not the time of year to guarantee that occurring
this far out).

Lows Thu night in the l-m70s...highs Fri in the u80s-m90s. Lows
Fri night from the u60s NW to the m70s SE. Highs Sat/Sun/Mon
ranging through the 80s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 1235 PM EDT Monday...

Prevailing VFR conditions are expected through the 18Z/25 TAF
forecast period. Gusty SSW winds (to 25 kt) will continue into
this evening. A cold front approaches from the NW late this
aftn-this evening and likely results in a round of SCT-NMRS
tstms. The highest PoPs are at RIC/SBY...w/ the most likely
timing being after 21Z/25-02Z/26. Brief IFR-LIFR VSBYs/VRB wind
gusts in excess of 35 kt are likely in any tstm. The front
moves through part of the region tonight-Tue w/ the potential
for more widespread SHRAs/tstms (and flight restrictions). An
unsettled pattern continues mid week w/ daily chances for
SHRAs/tstms.

&&

.MARINE...
As of 310 PM EDT Monday...

Afternoon analysis shows a pre-frontal trough across the VA Piedmont
with a cold front stretching from weak low pressure over NY to the
SW over southern PA and northern WV. High pressure remains in place
off the coast. The gradient between these features is resulting in
SE winds 15-20 kt with gusts to 25 kt. Waves are 2-3 ft in the bay
with seas 2-4 ft S and 3-6 ft N (highest out near 20 nm).

SW flow continues this afternoon and evening with a slow decrease
expected from north to south expected tonight. Showers and
thunderstorms will accompany the approach of the cold front this
evening with Severe Thunderstorm Watch 503 in effect until 10pm for
areas near/north of Windmill Pt to Smith Pt. Elsewhere, strong to
severe storms are also expected to be a threat this evening with
locally enhanced winds/waves/seas likely to accompany any storms.
Guidance shows some potential for 20 kt winds with gusts to 25 kt
lasting for the southern 2/3rds of the bay into early Tuesday
morning. Accordingly, have made some minor changes to SCA headlines.
Our northern bay zone and lower James river now have SCA headlines
until 10pm. Headlines for the southern bay and all of the coastal
waters have been extended until 7am Tuesday. Waves remain 2-3 ft
into tonight but subside to ~2 ft by sunrise Tuesday. Offshore, seas
will take some time to decrease tonight but with continued
SW/offshore flow the highest seas will remain away from the
immediate coast. Seas subside to 2-3 ft and remain in that range
through Friday. Sub-SCA west or southwest flow is expected later
Tuesday through Friday. Another cold front potentially approaches
late Friday into early Saturday.

Moderate rip current risk continues for the northern beaches today
and Tuesday with a low risk for VA Beach and northern OBX. A
low rip risk is forecast for all beaches on Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for ANZ631>634-650-
     652-654.
     Small Craft Advisory until 10 PM EDT this evening for ANZ630-
     638.
     Small Craft Advisory until 7 AM EDT Tuesday for ANZ656-658.

&&

SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...ALB/ERI
AVIATION...ALB/ERI
MARINE...RHR
Hazardous weather outlook, Jul 25, 12:49 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
149 PM EDT Mon Jul 25 2022

NCZ012>017-030>032-102-VAZ060-065>068-079>082-084-086>090-092-093-
095>098-513-514-523>525-261800-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-Gloucester-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
149 PM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hot and humid conditions will continue today. Heat index values are
expected to range from the upper 90s to around 100 degrees. There is
a marginal risk of severe thunderstorms late this afternoon into
this evening. Some of the storms may produce strong gusty winds,
frequent lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-261800-
Northampton-
149 PM EDT Mon Jul 25 2022

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Severe Thunderstorm Watch.

Hot and humid conditions will continue today. Heat index values are
expected to range from the upper 90s to around 100 degrees. There is
also a marginal risk of severe thunderstorms late this afternoon
into this evening. Some of the storms may produce strong gusty
winds,
frequent lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ048-061-062-064-069-075>078-085-509>512-517>522-261800-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland-
Goochland-Caroline-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Middlesex-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
149 PM EDT Mon Jul 25 2022

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-261800-
Maryland Beaches-Accomack-
149 PM EDT Mon Jul 25 2022

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Severe Thunderstorm Watch.

Hot and humid conditions will continue today. Heat index values are
expected to range from the upper 90s to around 100 degrees. There is
also a slight risk of severe thunderstorms late this afternoon into
this evening. Damaging wind gusts, frequent lightning, and locally
heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ083-515-516-261800-
New Kent-Western Henrico (Including the City of Richmond)-
Eastern Henrico-
149 PM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for central Virginia and east
central Virginia.

.DAY ONE...This afternoon and tonight.

Hot and humid conditions will continue today. Heat index values are
expected to range from the upper 90s to around 100 degrees. There is
also a slight risk of severe thunderstorms late this afternoon into
this evening. Damaging wind gusts, frequent lightning, and locally
heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 2:14 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
314 PM EDT Mon Jul 25 2022

VAZ060-061-066-067-252000-
Lunenburg VA-Nottoway VA-Cumberland VA-Prince Edward VA-
314 PM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of southwestern
Cumberland, Prince Edward, northwestern Lunenburg and northwestern
Nottoway Counties through 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red House, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Darlington Heights around 335 PM EDT.
  Prospect around 340 PM EDT.
  Hampden Sydney College and Hampden Sydney around 345 PM EDT.
  Farmville and Longwood University around 350 PM EDT.
  Green Bay around 355 PM EDT.
  Burkeville and Rice around 400 PM EDT.

Other locations impacted by this storm include Raines Tavern, Tuggle,
Prince Edward Station, Angola, Arvins Store, Twin Lakes State Park,
Nutbush, Hawk, Kingsville and Elam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Virginia.

&&

LAT...LON 3726 7868 3734 7860 3739 7860 3740 7859
      3737 7858 3733 7851 3734 7847 3758 7829
      3759 7825 3739 7822 3737 7824 3730 7823
      3729 7820 3693 7815 3699 7847 3708 7844
      3715 7855 3714 7858 3719 7864 3720 7869
TIME...MOT...LOC 1914Z 262DEG 38KT 3717 7886

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche

The radar

The Norfolk radar (KAKQ), 146 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
July 25, 2:40 PM EST
Where
Prince Edward County, 1.49 mi NNE of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -78.610

Power lines fell down in Prince Edward county due to the storm.

Thunderstorm Wind, Fluvanna

When
July 25, 2:50 PM EST
Where
Fluvanna County, 4.18 mi N of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.930, -78.340

Numerous trees fell down in Lake Monticello with several power outages reported in the area as well.

Thunderstorm Wind, Prince Edward

When
July 25, 3:00 PM EST
Where
Prince Edward County, 1.1 mi W of Farmville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.300, -78.590

Trees fell down along Prince Edward Highway with numerous power outages reported between Pamplin and Elam.

Thunderstorm Wind, Prince Edward

When
July 25, 3:10 PM EST
Where
Prince Edward County, 4.37 mi ESE of Tuggle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.290, -78.400

A tree fell down due to the storm near Farmville.

Thunderstorm Wind, Fluvanna

When
July 25, 3:17 PM EST
Where
Fluvanna County, 2.34 mi NNE of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.900, -78.310

Trees fell down onto South Boston Road just north of VA-53.

Thunderstorm Wind, Lunenburg

When
July 25, 3:28 PM EST
Where
Lunenburg County, 0.88 mi SE of Blevins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.970, -78.420

A tree fell down and blocked a portion of Ontario Road.

Thunderstorm Wind, Richmond

When
July 25, 4:30 PM EST
Where
Richmond County, 42.21 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.550, -77.420

Power lines fell down in multiple locations in Richmond including the 1900 Block of Wood Street.

Thunderstorm Wind, Hanover

When
July 25, 4:30 PM EST
Where
Hanover County, 1.29 mi ENE of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.760, -77.460

Multiple trees and wires fell down across Hanover County.

Thunderstorm Wind, Richmond

When
July 25, 5:05 PM EST
Where
Richmond County, 2.14 mi SSE of Havelock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.990, -76.820

VDOT reported a road closure due to fallen down trees blocking the road.

Thunderstorm Wind, Westmoreland

When
July 25, 5:05 PM EST
Where
Westmoreland County, 1.48 mi SSW of Erica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.100, -76.690

VDOT reported a road closed due to several trees which had fallen onto the road.

Thunderstorm Wind, Richmond

When
July 25, 5:10 PM EST
Where
Richmond County, 2.58 mi ESE of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.950, -76.730

VDOT reported a lane closure due to a fallen tree on the roadway.

Thunderstorm Wind, Richmond

When
July 25, 5:20 PM EST
Where
Richmond County, 2.14 mi SW of Emmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.880, -76.710

VDOT reported a lane closure due to a fallen tree in the roadway.

Thunderstorm Wind, Northumberland

When
July 25, 5:50 PM EST
Where
Northumberland County, Lilian
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.850, -76.300

Power outages were reported south of Lilian.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046248, 1046249, 1046250, 1046251, 1046252, 1046253, 1046254, 1046255, 1046257, 1046258, 1046260, 1046261, 1046262.